Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2004, 6:40 PM CDT for Rolette County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 6:40 PM CDT (23:40 UTC)
- Expired
- Aug 15, 2004, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Rolette County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 152340 SVRBIS NDC079-160015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 640 PM CDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 715 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF MYLO...OR ABOUT 40 MILES EAST OF BOTTINEAU...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JUST NORTH OF MYLO THROUGH 715 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4882 9960 4866 9971 4838 9898 4863 9880 $$ CJS/RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 3:15 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SUN AUG 15 2004 .SHORT TERM...THE FOREMOST CHALLENGE FOR THIS FORECAST RELEASE ...THAT BEING THE CHANCE OF THUNDER THROUGH EARLY TONIGHT...COMES COURTESY OF THE POTENT S/W TROUGH NOW MIGRATING INTO THE STATE FROM THE SOUTHERN CANADIAN PROVINCES. SHORT TERM NUMERICAL OUTPUT IS ON MUCH THE SAME PAGE...BUT THE GFS INITIALIZED SLIGHTLY BETTER THAN THE ETA AT 12Z AND WILL BE GIVEN A BIT OF A NOD TODAY. AS OF EARLY AFTERNOON...A WEAK PREFRONTAL TROUGH IS SITUATED ALONG A DVL-BIS-RAP LINE...WITH WEAK LOW LEVEL THETA-E ADVECTION ONGOING AHEAD OF THIS FEATURE...A PROCESS ALLOWING FOR MID/UPPER 50S TDS TO SPREAD INTO SC/SE ND. AS STEEPENING MID LVL LAPSE RATES OVERSPREAD THIS AIRMASS...MLCAPE VALUES ARE EXPECTED TO REACH BTWN 600 AND 1100 J/KG IN OUR SE FA...FROM JMS TO ASHLEY...AFTER 21Z. THE INCREASING ASCENT RESULTING FROM THE POTENT VORTICITY MAXIMUM THAT HAS ITS EYES SET ON THE AREA BY THIS TIME...ALONG WITH WEAK LOW LEVEL CONVERGENCE ALONG THE TROUGH...MAY BE ENOUGH TO REMOVE THE REMAINING CINH THAT LAPS AND ETA FORECAST SOUNDINGS SUGGEST NOW EXISTS...WHICH WOULD ALLOW FOR SFC BASED TSTMS TO INITIATE ALONG THE AFOREMENTIONED INSTABILITY AXIS. GIVEN THE EXPECTATION OF THE GREATER LOW LEVEL THETA-E AND LLJ BEING TO OUR SE...THE THREAT OF SFC BASED STORMS IN OUR FA IS CONDITIONAL...IF THAT. STILL...IF STORMS ARE ABLE TO GET GOING...INCREASING MID LEVEL WINDS/I.E. 35KT AT H5... COMBINED WITH FAVORABLY LOW FREEZING LEVELS...SUGGESTS ANY SUCH UPDRAFTS WILL BE CAPABLE OF HAIL PRODUCTION INTO EARLY EVENING. ONCE THE COLD FRONT ALONG THE CANADIAN BORDER THIS AFTERNOON PRESSES THRU THE AREA...WE WILL BE LEFT WITH SOMEWHAT COOLER LOW LEVEL THERMAL PROFILES DURING THE DAY MONDAY...SOMETHING REFLECTED BY MOS OUTPUT AND OUR FORECAST. WATER VAPOR LOOPS SUGGEST A WEAK S/W WILL BE ON TAP FOR CENTRAL AND EASTERN ND BY 18Z...WHICH COMBINED WITH RESIDUAL MOISTURE BASED AROUND H85 IN THE WAKE OF TODAYS WAVE MEANS THAT DIURNAL CU IS ON TAP. THIS IS SOMETHING POINTED OUT BY BOTH THE ETA CU RULES AND TQ INDEX...WHICH APPROACHES 20 DURING THIS TIMEFRAME...BUT A CAP BASED AROUND H7 SHOULD KEEP ANY SHOWERS AT BAY. DRY LOW LEVEL WESTERLY FLOW AHEAD OF THE FROPA STILL ON TAP FOR EARLY WED WILL PROMOTE DECENT BOUNDARY LAYER MIXING TUESDAY...WITH H85 TEMPS FROM 18 TO 22 C LIKELY BEING PUT TO SOME USE. THUS WE ARE HINGING ON TEMPS ALONG THE LINES OF THE MET AND MAV GUIDANCE...AND NOT THE FWC...WHICH IS MUCH COOLER. FORECAST SOUNDINGS FROM THE ETA AND GFS CONCUR. AND FINALLY...THERE REMAINS SOME POTENTIAL FOR PRECIP WITH THE WED FROPA...BUT THIS WILL BE SLIGHT GIVEN THE LACK OF INSTABILITY RESULTING FROM THE DRY AIRMASS. .LONG TERM...THE HUDSON BAY LOW WILL REMAIN A DOMINANT FEATURE IN THE NOAM WX PATTERN INTO THE EXTENDED RANGE...KEEPING A NW FLOW ALOFT ACROSS THE AREA AND TEMPS BASICALLY BELOW NORMAL. THE 12Z GUIDANCE PORTENDS MUCH THE SAME AS ITS PREDECESSORS...SO CHANGES IN THE FCST WILL BE MINIMAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHULTZ/HW/TWH
Hazardous weather outlook, Aug 15, 5:15 AM CDT, 13 hours 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 515 AM CDT SUN AUG 15 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161014- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 515 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE THAT SOME OF THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. VINING
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.